Ad blocker interference detected!
Wikia is a free-to-use site that makes money from advertising. We have a modified experience for viewers using ad blockers
Wikia is not accessible if you’ve made further modifications. Remove the custom ad blocker rule(s) and the page will load as expected.
Toxic epidermal necrolysis or Lyell's syndrome is a rare life threatening skin disease, usually caused by a reaction to pharmaceuticals. It is a form of Stevens-Johnson syndrome, but differs from the amount of skin affected (generally over 30% of the body). The top layer of skin detaches from the lower layers, leaving the body vulnerable to infection. Sepsis and multiple organ failure are common complications. It is far more common in patients with AIDS.
The disease usually appears after two to four weeks after exposure to the pharmaceutical that causes it, but can appear forty-eight hours after exposure if the patient has had a previous severe reaction to the drug. It usually presents with skin redness and a constellation of prosaic symptoms such as lack of appetite and what appears to be influenza. This progresses to necrosis, lesions, usually on the trunk, then large growing blisters. In most cases, the eyes, mouth and genitals are affected. Mouth involvement can make eating impossible, requiring a feeding tube.
When diagnosed, the causative agent should be immediately discontinued. Patients should be given intensive care, similar to what a burn patient would receive.
Mortality is highly dependent on a number of factors such as age (more serious in older patients), tachycardia, existing cancer, quick progression, high BUN levels, high glucose levels and low bicarbonate levels. A patient with none of these additional factors has about a 97% chance of survival, while a patient with five or more has only about a 5% chance. Even survivors can have long term damage.